MAUDE Adverse Event Report: INTEGRA NEUROSCIENCES PR HERMETIC LUMBAR CATHETER, CLOSED TIP; N/A

INTEGRA NEUROSCIENCES PR HERMETIC LUMBAR CATHETER, CLOSED TIP; N/A
Catalog Number INS5010
Medical Device Problem Codes Material Fragmentation (1261); Unraveled Material (1664)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
An investigation has been initiated based on the reported information.Upon completion of the investigation, a follow-up report will be submitted.
 
Event or Problem Description
A facility reported that the hermetic lumbar catheter (ins5010) was used in a procedure without incident, however, when removing the guidewire, it began to fray, and the fraying caused multiple catheter tears.There was minimal delay.Additional information received from the facility indicating the following: 1.It was reported that the fraying caused multiple catheter tears.Did the damage catheter was removed? -- the distal portion of the catheter that had tears was cut proximally to the tears, once i saw it was leaking csf.The catheter was not removed from the patient as it was still functional and did not seem like it tore at any point more proximal to the patient.2.How did they finalize procedure? did they have to perform a new procedure to insert a new catheter? -- a new catheter was not inserted.3.Was there any anatomical feature, condition, and or anomaly that could make difficult the guidewire removal? -- no, we are usually able to place these catheters in similar patients without issue.For example, mri l spine on this patient shows no central canal stenosis, no bony metastasis, minimal l5-s1 anterolisthesis, just bilateral l5 pars interarticularis defect.4.Was the tuohy needle removed prior to removing the guidewire? -- yes.5.Was the guidewire wrapped around hand or fingers when retrieving it (to get a better hold or grip of the wire)? -- yes.I was training a pa doing this procedure.I held the catheter in place at the exit site, as she pulled the guidewire out.She did wrap the guidewire around her hand, once there was enough guidewire outside of the catheter to grip onto.Subsequent information received from facility indicating the following: "our team received an update from the icu team this morning.The lumbar drain catheter was inadvertently pulled out of the patient.Had been functioning until this morning at 0400 when it was found outside of patient.I am on today and went up to inspect the catheter.The end was without the terminating closed-off black tip.End of catheter with irregular edges, likely 2/2 shearing mechanism of catheter? whether it happened during placement or completely unrelated and 2/2 being pulled out from patient moving, etc.Discussed with attending, who stated there is no need for ct/xr or need for removal of catheter, as this would cause more harm to patient than necessary with prognosis (palliative at this point).I updated the patient's family that there is a retained portion of the catheter within the patient.".
 
Additional Manufacturer Narrative
The hermetic lumbar catheter, closed tip (ins5010) was returned for evaluation. device history record (dhr) review - the dhr was reviewed and no anomalies that could be associated with the complaint incident was observed.Failure analysis - a piece of catheter and an unraveled guidewire were received for evaluation; however, no labeling was returned to confirm the reported lot number (7442898).Approximately 30.8 cm of the proximal end of the catheter was returned for evaluation together with the guidewire.Tears were observed on the catheter piece.The rest of the catheter was not returned, and as per complaint additional information, the areas that were torn while removing the guidewire were cut-off and the rest of the wire was kept in use (the catheter was not replaced).The guidewire was confirmed to be unraveled.It was also confirmed that the entire wire was retrieved since the tip (round part) of the wire was observed attached to the wire.It was also observed that the proximal end (to surgeon) of the wire was bent in a manner that suggests the wire was wound or wrapped around the hand during extraction.This is confirmed by the additional information provided: ¿i was training a pa doing this procedure.I held the catheter in place at the exit site, as she pulled the guidewire out.She did wrap the guidewire around her hand, once there was enough guidewire outside of the catheter to grip onto.¿ the returned unit is consistent with what was reported in the complaint information (partial catheter returned, and the catheter was unraveled and wrapped around hand).Thus, the complaint reported condition is considered confirmed.Root cause - additional information received from the customer confirmed that the guidewire was wrapped around the hand during its retrieval; therefore, this is the most probable cause for the reported condition.Additional information provided on this case stated that ¿the lumbar drain catheter was inadvertently pulled out of the patient.¿ the tip with the black end of the catheter was not recovered; however, no additional studies were done since removal will not be pursued because the patient is under palliative care at this moment.The catheter was in use about 9 days prior to this event.The mechanism involved on the inadvertent catheter ¿pull-out¿ is not specifically explained; the following was mentioned: ¿pulled out from patient moving, etc.¿ therefore, the ¿explantation¿ did not occur under medical supervision or care.In controlled situations, a rounded-back posture may be desired for widening the intervertebral space to facilitate catheter removal.Therefore, a root cause for the apparently-retained catheter tip (not confirmed through ct/xr studies) cannot be established to be related to the initial guidewire event or due to a different cause related to the inadvertent ¿explantation¿ process.Corrective action - due to confirmed complaints related to unraveled guidewires, a scar was issued to obtain an in-depth evaluation from the manufacturer to identify a potential root cause for the reported guidewire breakages and actions that can prevent or reduce the recurrence of the reported condition.The supplier¿s final report did not identify any manufacturing issues; however, the supplier reported that the user should not bend the wire; for example, wrapping the guidewire around the hand or fingers when removing the guidewire since this action could create a force on the distal weld exceeding 2.75 lbs., causing the observed breakage at the distal weld and the guidewire to unravel/stretch.As a result of events like the one herein reported, a revision to the ifu was implemented to include cautions that advise the user not to bend the guidewire to prevent unraveling of the guidewire.Trends will be monitored for this and similar issues.At present, we consider this complaint to be closed.
 
Event or Problem Description
N/a.

Brand Name
HERMETIC LUMBAR CATHETER, CLOSED TIP
Common Device Name
N/A
Manufacturer (Section D)
INTEGRA NEUROSCIENCES PR
road 402 north, km 1.2
road 402 north, km 1.2
anasco PR 00610
Manufacturer (Section G)
INTEGRA NEUROSCIENCES PR
road 402 north, km 1.2
anasco PR 00610
Manufacturer Contact
vivian nelson
1100 campus drive
princeton, NJ 08540
6099362319
MDR Report Key21708957
Report Number2648988-2025-00005
Device Sequence Number13264670
Product Code JXG
UDI-Device Identifier10381780071082
UDI-Public10381780071082
Combination Product (Y/N)N
PMA/510(K) Number
K972994
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/15/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberINS5010
Device Lot Number7442898
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/04/2025
Supplement Date Received by Manufacturer04/30/2025
Initial Report FDA Received Date03/27/2025
Supplement Report FDA Received Date05/15/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/10/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown